Iowa, 2012

Wildfire in Iowa, July 22, 2012

July 22, 2012 · NWS DMX · 1 event in 1 county or zone

A large wildfire occurred near Osceola in Clarke County. Over 100 acres were burned with one firefighter injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
$40,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A large wildfire occurred near Osceola in Clarke County. Over 100 acres were burned with one firefighter injured. Areas burned included pasture, woodland areas, and corn crops. Fire departments were called from Warren, Clarke, and Madison Counties. Fire was caused by an unattended burn barrel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 2:18 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 22, 2:18 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SUN JUL 22 2012

.SHORT TERM /TONIGHT/...
IOWA IS IN THE WARM SECTOR NOW AS SURFACE LOWS OVER SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA HAVE CRANKED UP SURFACE WINDS FROM A
HOT SOUTHWESTERLY DIRECTION. IT WILL BE A WARM NIGHT...ESPECIALLY
OVER THE SOUTHERN HALF OF IOWA AS THE GRADIENT BECOMES MORE WESTERLY
AND RELAXES A BIT. NORTHERN IOWA IS A LITTLE MORE TRICKY AS A WEAK
BOUNDARY/COOL FRONT IS FORECAST TO SAG SOUTH OF THE MINNESOTA
BORDER. THIS IN TURN IS DEPENDENT UPON HOW MUCH ELEVATED CONVECTION
GETS GOING IN SOUTHERN MINNESOTA. LATE AFTERNOON AND EARLY EVENING
SEEMS LIKE BEST CHANCE FOR ISOLATED SHOWERS OR THUNDER...AS ANOTHER
IN A CHAIN OF WEAK VORTICITY CENTERS MOVES EAST ACROSS SOUTHERN
MINNESOTA. THIS COULD CONTINUE INTO OVERNIGHT IF MORE CONVECTION
GETS GOING IN SOUTH DAKOTA AS WITH THE PREVIOUS TWO NIGHTS...BUT IT
APPEARS...BUT OVERALL RIDGING ALOFT MAKES IT UNCERTAIN. THERMAL
SUPPORT FROM 850 MB ON UP APPEARS WEAK AS WESTERLY FLOW AT ALL
LEVELS WEAKENS WARM AND MOIST ADVECTION...SO HAVE INCLUDED CHANCES
NORTH UNTIL MIDNIGHT AND THEN DROPPED THEM AFTER MIDNIGHT.

.LONG TERM /MONDAY THROUGH SUNDAY/...
NO SIGNIFICANT CHANGES WERE MADE TO THE CURRENT FORECAST EXCEPT TO
NUDGE HIGHS UP FOR MONDAY THROUGH WEDNESDAY.  TOOK A CLOSE LOOK AT
TEMPS AND ENDED UP TRIMMING THE EXCESSIVE HEAT WARNING ACROSS THE
NORTHEAST.  TEMPS AT 925MB...850 AND 700MB ALL NOSE UP TO THE
HIGHWAY 20 CORRIDOR THROUGH THE WARNING PERIOD BUT RIDGE RIDING
SHORTWAVES CONTINUE TO KNOCK BACK TEMPS WEST OF I-35 AND MAINLY
NORTH OF HIGHWAY 20.  THE FURTHER EAST YOU GO THOUGH THE FURTHER
SOUTH THE TEMPS DON/T QUITE MAKE IT.  THE RESULT WAS DROPPING
EASTERN COUNTIES FROM THE WARNING.  I BELIEVE THAT OTHER HEAT
PRODUCTS WILL PROBABLY BE NEEDED BUT GIVEN THE UNCERTAINTY OF THE
EXPANSE OF CLOUD COVER AND CONVECTION FROM PASSING SHORTWAVES THIS
IS BEST HANDLED ON A DAY TO DAY BASIS.

IT DOES LOOK LIKE THE FRONTAL PASSAGE WILL COME LATER ON WEDNESDAY
THAN WHAT I WAS THINKING YESTERDAY SO TEMPS FOR WEDNESDAY WERE
RAISED AND PRECIP CHANCES WERE LOWERED IN THE MORNING AND RAISED IN
THE AFTERNOON AND WEDNESDAY NIGHT.

TEMPS FOR LATE WEEK AND WEEKEND LOOK ON TRACK AND FINALLY MORE
SEASONAL.  THIS WILL BRING SOME RELIEF TO CENTRAL IOWA.  IN
ADDITION...THE EURO AND THE GFS BOTH HINT AT A SHORT WAVE COMING
DOWN IN THE NORTHWEST FLOW SO THAT WOULD BRING SOME POTENTIAL FOR
THUNDERSTORMS AND RAINFALL LATER ON SATURDAY AND SATURDAY NIGHT
LINGERING INTO SUNDAY.

&&

.AVIATION 22/18Z...
VFR CONDITIONS THROUGHOUT SO ONLY QUESTION IS IF MORE MID-LEVEL
SHOWERS WILL DEVELOP. THIS APPEARS SOMEWHAT LESS LIKELY THAN LAST
TWO NIGHTS...AND WOULD ONLY AFFECT KFOD/KMCW/KALO IF AT ALL. FIRST
SLIM CHANCE WOULD BE LATER THIS AFTERNOON WITH REDEVELOPMENT ACROSS
NORTH IOWA...AND AGAIN 23/03Z-12Z AS MORE CONVECTION COULD MOVE IN
FROM FARTHER WEST....ALTHOUGH MOST OF SECOND ROUND WOULD FAVOR MN
RATHER THAN IA. NEITHER CHANCE APPEARS LIKELY TO DROP CEILING OR
VISIBILITY TO MVFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 3 PM CDT WEDNESDAY FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-HAMILTON-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-RINGGOLD-SAC-STORY-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER.

&&

LONG TERM...FAB
SHORT TERM...COGIL
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 22, 2:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT SUN JUL 22 2012

IAZ033>036-044>048-057>061-070>075-081>086-092>097-232045-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
335 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA INTO
WEDNESDAY. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA INTO
WEDNESDAY. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR MORE INFORMATION.

THUNDERSTORM CHANCES WILL RETURN FROM LATE WEDNESDAY THROUGH
THURSDAY NIGHT. AT THIS TIME THE THREAT FOR SEVERE WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-037>039-049-050-062-232045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
335 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE UNTIL
MIDNIGHT...MAINLY NORTH OF HIGHWAY 20. TEMPERATURES AND THE HEAT
INDEX WILL BE NEAR 100 INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT DAYTIME TEMPERATURES ARE EXPECTED THROUGH WEDNESDAY. THUNDERSTORMS
ARE EXPECTED AT TIMES BETWEEN LATE MONDAY AND FRIDAY. THE SEVERE
WEATHER THREAT IS MARGINAL...BUT A FEW STORMS COULD PRODUCE HAIL
AND GUSTY WINDS MAINLY ON MONDAY NIGHT AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JUNGBLUTH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clarke

When
July 22, 3:00 PM CST to 6:00 PM CST
Where
Clarke forecast zone
Injuries
1 direct, 0 indirect
Crop damage
$40,000
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

One hundred plus acre wildfire in fields near Osceola.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385053.